Thunderstorm Wind, Herkimer
- When
- May 26, 12:55 PM EST
- Where
- Herkimer County, 0.88 mi SE of Old Forge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.712, -74.966
A tree was downed onto wires on Beechvue Point.
A broken line of thunderstorms moved across eastern New York during the afternoon and evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A broken line of thunderstorms moved across eastern New York during the afternoon and evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds. Power outages totaled around 2,100 in Albany and Schenectady Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 12:31 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 131 PM EDT Wed May 26 2021 .SYNOPSIS... Warm and more humid weather ahead of an approaching cold front will bring showers and thunderstorms to the region. Some of these thunderstorms may become severe with the greatest impact from damaging wind gusts. In the wake of the cold frontal passage tonight, cooler and drier weather is in the forecast overnight into Thursday night. In fact, portions of the Adirondacks and southern Green Mountains may see some frosty conditions. && .NEAR TERM /THROUGH TONIGHT/... As of 116 PM EDT...Severe Thunderstorm Watch #205 has been issued for all of eastern Upstate New York and adjacent western New England and is in effect until 8 PM EDT. Our region remains situated downstream of an approaching upper level shortwave located over the Great Lakes. An associated surface cold front associated with this feature is still located well west of the are over the Midwest. However, a pre-frontal surface trough will be approaching for this afternoon and this feature is expected to allow for some showers and thunderstorms to develop for this afternoon and evening. MRMS imagery already shows a line of thunderstorms is developing from the eastern end of Lake Ontario southward across central New York and the Finger Lakes. Radar imagery already suggest this line has the potential for severe wind gusts and it will be tracking eastward towards our area. Strong late May sunshine has allowed temp to soar into the mid to upper 80s already for many valley areas. NYS Mesonet shows surface dewpoints have reached the mid to upper 60s, which is actually higher than what some model guidance has suggested. Some of these dewpoints may lower a few degrees within mixing this afternoon, but the combination of strong heating and a moist boundary layer is resulting in SBCAPE values around 1500 J/kg across most of the area (MLCAPE around 1000 J/kg) according to the SPC mesoanalysis. Low-level lapse rates are around 8 deg/km. Mid level lapse rates remain weak around 6 C/km thanks to the lack of strong upper level height falls for during the day today. SPC mesoanalysis shows DCAPE values around 1000 J/kg thanks to the strong low-level lapse rates. 3km HRRR/NAM suggests broken lines of showers/t-storms should be moving into the Adirondacks/Mohawk Valley towards the mid afternoon hours. These clusters of showers/thunderstorms will spread eastward through the late afternoon and into the evening hours. It may not organize into a large single QLCS, but rather, several small to medium size broken lines or clusters. BUFKIT profiles continue to support inverted-v type signatures as well so the main threat continues from damaging wind gusts. The cold front is forecast to slide east-southeast of the region this evening with a diminishing trend in coverage and intensity of the convection. Showers and t-storms should be finished by 10 PM to midnight for the entire area. By sunrise Thursday, expectations are for mostly sunny skies with some residual stratus across upslope favored areas of the Taconics, Berks, southern Greens and northwest hills of Litchfield County CT. Overnight lows cool off into the 40s across the Dacks with mainly 50s elsewhere, lower 60s in the mid-Hudson Valley and near the I84 corridor. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... Potential frost conditions Thursday night for portions of the Dacks and southern Greens. Brisk northwest winds during Thursday with falling dewpoints and cold advection throughout the day. Should be ample sunshine as well with highs mainly lower to mid 70s for Hudson Valley locations, 60s for most the remainder of the region. Timing of upstream cloud coverage and upstream Canadian high to the north of the Great Lakes will determine just how chilly we get Thursday night. Portions of the Dacks and southern Greens have the best potential for some frosty conditions with the remainder of the region into the 40s. High and some mid level clouds arrive ahead of our next system leading into the long term portion of this forecast throughout the night. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The next low pressure system and shortwave trough eject out of the northern plains towards our area Thursday night into Friday morning. The main area of low pressure will track across the mid-Atlantic region late Friday, spreading rainfall across the region. Best chance for a soaking steady rainfall (around a half of an inch or so) will be south and east of Albany Friday afternoon through Friday night. Locations north of Albany will likely still see rainfall but with best energy further south, amounts will be limited. Temperatures will be chilly by end of May standards, with highs in the 50s to low 60s. As the surface low exits to the southeast, the shortwave trough closes off and gradually moves into the Ohio valley. Energy should be located far enough south that Saturday afternoon and Sunday will be dry. Temperatures will be below normal, in the 60s, but should see at least partly sunny skies both days. Sunday night, it is questionable whether the closed low drifts northeast into New York or if it just drifts south and east of our region. Therefore, there is the potential for shower activity as we head into the new work week but this remains somewhat uncertain. Despite the model variability, temperatures warm back to above normal levels by Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Through 18z/Thu...VFR conditions will start the TAF period under a partly to mostly sunny sky. Showers and thunderstorms have developed across western New York and will continue to track eastward into the evening. Timing for activity across the terminals are between 20z/Wed and 02z/Thu where IFR conditions are possible within any thunderstorm. Gusty winds may also accompany the strongest cores. Have included the possible window of opportunity for thunderstorms at all sites with TEMPO groups. In the wake of the thunderstorms, scattered VFR showers may linger for a time (perhaps 06z/Thu), then drier air comes in overnight with showers ending. Patchy low-level clouds will be possible at all sites later tonight into early tomorrow morning. Will maintain VFR at this time but if coverage becomes broken, MVFR cigs are possible. Afterwards, clouds will lift and gradually dissipate Thursday morning. Wind will be out of the south to southwest at 7-14 kt with a few higher gusts to 20 kt this afternoon, then shift to the west at 6-12 kt tonight. Wind will then shift to the north to northwest tomorrow at 7-14 kt with gusts to 20 kt possible. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: Moderate Operational Impact. Chance of SHRA...RA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Low Operational Impact. Slight Chance of SHRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA. Sunday Night: No Operational Impact. NO SIG WX. Memorial Day: No Operational Impact. NO SIG WX. && .FIRE WEATHER... South to southwest winds of 25 to 30 mph possible today. Increasing moisture ahead of an approaching cold front will bring about showers and thunderstorms to the region, mainly this afternoon and evening. This will be some much needed rainfall for the region. Relative humidity values this afternoon will vary with values generally around 50 percent. Higher values into the portions of the Mohawk Valley. Winds will be much stronger, and variable in direction in and near any thunderstorms this afternoon or evening. Tonight, showers and thunderstorms will decrease in coverage and intensity from northwest to southeast with the passage of a cold front. Winds become more northwest with speeds around 10 mph with some occasional higher gusts. Relative humidity values between 75 and 95 percent are expected. Much drier and cooler weather expected Thursday as minimum relative humidity values fall back to between 30 and 50 percent. Northwest winds to north around 10-15 mph with occasionally higher gusts to between 15 and 25 mph. && .HYDROLOGY... Showers and thunderstorms are expected ahead of a cold front today. Rainfall amounts will range from a few tenths of an inch to around half an inch, with some localized amounts up to an inch possible. While we can not totally rule out an isolate ponding of water where showers and thunderstorms could persist, dry antecedent conditions should limit hydro related concerns. Some additional light to moderate rainfall is possible Friday into perhaps Saturday, mainly along and south of Interstate 90. Otherwise, river and stream levels should remain fairly steady through the remainder of the week and into the start of the holiday weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM NEAR TERM...Frugis/BGM SHORT TERM...BGM LONG TERM...JLV AVIATION...Rathbun FIRE WEATHER...BGM HYDROLOGY...BGM
Hazardous Weather Outlook National Weather Service Albany NY 107 PM EDT Wed May 26 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-271100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 107 PM EDT Wed May 26 2021 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central and eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cooler weather returns Thursday into Thursday night with patchy frost possible across portions of the southern Adirondacks and southern Vermont. Frost advisories may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to pass along any reports of wind damage or hail to the National Weather Service via phone, email or social media.
The Ft Drum radar (KTYX), 58 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
33 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
A tree was downed onto wires on Beechvue Point.
Trees were downed on Big Moose Road.
Trees and wires were downed on Route 30 at Lewey Lake Campsite Road.
Trees and wires were downed on Piper Road.
Trees and wires were downed in East Frankfort.
Trees and wires were downed in Dolgeville.
Trees were downed along Route 67 associated with a gust front ahead of thunderstorms.
Large tree limbs were downed on the cross streets of Widow Susan and Edson. This occurred from a gust front ahead of thunderstorms.
Limbs downed on Campbell Road in Rotterdam due to a gust front well ahead of the line of thunderstorms.
Tree downed on wires. This occurred with the gust front well ahead of the line of thunderstorms.
A tree was downed on wires due to wind from a gust front well ahead of thunderstorms.
A large tree was downed on Route 40 just south of McDougall Road.
Trees were downed on Tilford Road.
A tree was downed on Route 30 near Pope Hill Road.
A tree and wires were downed at State Route 372 and County Route 60.
Numerous trees and wires were downed in Buskirk.
A tree and wires were downed at Smith Road and North Grimes Hill Road.
A tree and wires were downed on Stanton Road in the Town of Jackson.
A tree was down across the roadway at County Route 68 and Meeting House Road.
A tree was downed in Saugerties.
Trees were downed in Kerhonkson.
Trees and wires were downed on US 209 north of US 44.
Trees were downed in Hurley.
Trees were downed in New Paltz.
The Taconic State Parkway was closed north of US 44 due to a downed tree.
Lightning struck a tree which fell on a house.
Trees were downed on Route 343 near Butts Hollow Road.
Trees were downed near the intersection of Coon Den Road and Walker Road.
Trees were downed near the intersection of Dorn Road and Dove Court.
Trees were downed near the intersection of Route 55 and Sunrise Drive.
Trees were downed near the intersection of Hynes Road and Beach Road.
Trees were downed near the intersection of Elm Street and Union Street.
Trees were downed near the intersection of West Main Street and West Street.
Trees were downed near the intersection of Reservoir Road and Dewey Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958387, 958388, 958389, 958390, 958391, 958392, 961784, 961913, 953664, 953665, 961785, 961786, 961788, 961914, 961841, 961804, 961844, 961843, 961842, 961808, 961807, 961809, 961813, 961810, 961812, 961814, 961815, 961816, 961819, 961820, 961821, 961818, 961822, 961823, 961824.